Texas, 2018

Flash Flooding and Hail in Texas, October 12 to 13, 2018

October 12 to 13, 2018 · NWS MAF · 7 events in 5 counties and zones

A tropical depression had made landfall over Baja, California and was moving across northern Mexico within upper level southwest winds. A cold front was moving across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A tropical depression had made landfall over Baja, California and was moving across northern Mexico within upper level southwest winds. A cold front was moving across West Texas. An abundance of moisture was present, and upper level lift increased across the region during the evening and overnight of October 12th as the tropical depression came closer. These conditions resulted in hail, strong winds, and flash flooding across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 12, 5:48 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 12, 5:48 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
648 PM CDT Fri Oct 12 2018

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

At issuance, VFR conditions prevail areawide, though conditions
will deteriorate late this evening from west to east as
thunderstorms overspread the region. MVFR to potentially IFR
visibility in heavy rain will result at area terminals, with
lightning, gusty winds, and hail possible with any storm. Have
maintained TEMPO mention at this time, though later issuances may
need to include prevailing TS depending on radar trends. Low
ceilings may linger through the early morning hours Saturday,
particularly at CNM/HOB/MAF, with VFR conditions expected to
return areawide by the afternoon. Winds will remain elevated,
shifting the WSW by the end of the period.

&&

.PREV DISCUSSION... /issued 335 PM CDT Fri Oct 12 2018/

DISCUSSION...

..Heavy rainfall still expected overnight then turning much colder
Sunday...

Have your rubber boots handy then get your winter coats out as an
active fall weather pattern continues. We are in all tropical mode
to start off the forecast as former hurricane and now Tropical
Depression Sergio begins to affect our area. The storm made
landfall last night over Baja California and will accelerate
across northern Mexico within southwest flow aloft. While the low
level circulation will diminish across Mexico's higher terrain,
the associated slug of tropical moisture will stay in tact.
Meanwhile, a cold front will slowly move south across the area
tonight, sharpening a baroclinic zone from west to east near the
I-20 corridor. Rich gulf moisture will remain in place ahead of
Sergio as PWATs are already near record levels! While a few
storms are possible this afternoon, large scale forcing will
increase significantly this evening and overnight across the area
as Sergio arrives. This will signal more widespread thunderstorm
development across far West Texas reaching the Guadalupe Mountains
around sunset, then spreading across the rest of the area through
the night.

The severe threat looks interesting overnight. Lapse rates will
not be too steep, but vertical shear and elevated instability will
increase along the cold front. A few storms could produce large
hail and damaging winds while an isolated tornadoes are even
possible mainly along and either side of I-20 overnight. Make sure
you have a way to receive warnings overnight as it could be
fairly active. As mentioned above, moisture levels are at record
highs and the ground is still saturated from the widespread heavy
rain and flooding last week. Even though the remnants of Sergio
look to move quickly through the area, heavy rain could focus
along the cold front and several locations could pick up 1-3" very
quickly. With all this being said will go ahead with a Flash
Flood Watch from around I-20 north where the heaviest rain is
forecast to fall. Rain will end from west to east Saturday with
clearing conditions and warming temperatures by afternoon.

There is no rest for the weary as attention then turns to our next
weather maker, a strong cold front due to arrive Sunday. An upper
trough will dig across the Rockies this weekend and phase with a
southern stream storm system over Arizona. Very cold air associated
with the northern trough will sweep across the Plains arriving in
our area sometime Sunday. Models continue to struggle with timing of
the front showing a wide variety of solutions. As the upper
trough digs to our west, height falls will act to slow the front
Sunday. It appears much of the area will see warmer temperatures
so have increased highs slightly. Once the front does arrive,
temperatures will fall 30-40 degrees within a few hours with
gusty northerly winds developing! Strong winds are likely through
Guadalupe Pass and a High Wind Watch will be issued soon.

Cold, surface high pressure will build in Sunday night as
temperatures are expected to fall to near record lows (even with
cloudy skies)! The coldest temperatures will reside across northern
Lea county and higher elevations of the Guadalupe and Davis
Mountains. These locations could see their first freeze of the
season so look for a Freeze Watch soon. Other areas will be
monitored for a light freeze. Southwesterly flow aloft and Gulf
moisture overriding the front will allow for some light
precipitation across the area early next week. It is not out of the
question that freezing drizzle/light sleet may mix in with the rain
mainly over northern Lea county Monday morning. No accumulations are
expected at this time, but the situation will continue to be
monitored. Clouds and continued CAA will keep temperatures nearly 40
degrees below average Monday afternoon!

The upper trough looks to stay parked to our west much of next week
as it becomes cut off from the main flow. Overall, this spells a
chilly week with periods of showers across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  75  59  70 / 100  70  10  50
Carlsbad                       59  77  58  72 / 100  30   0  10
Dryden                         68  87  66  82 /  40  10  10  30
Fort Stockton                  64  81  61  77 /  60  20  10  20
Guadalupe Pass                 55  70  55  65 / 100  20  10  10
Hobbs                          58  74  56  66 / 100  50  10  20
Marfa                          56  77  52  76 /  50  10  10  10
Midland Intl Airport           65  77  61  73 / 100  50  10  40
Odessa                         64  77  61  73 /  90  50  10  30
Wink                           64  79  60  75 /  90  30  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Saturday morning for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Saturday morning for Andrews-Borden-
     Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-Howard-
     Loving-Martin-Midland-Mitchell-Reeves County and Upper
     Trans Pecos-Scurry-Van Horn and Highway 54 Corridor-Winkler.

&&
Hazardous weather outlook, Oct 12, 7:29 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
829 PM CDT Fri Oct 12 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
829 PM CDT Fri Oct 12 2018 /729 PM MDT Fri Oct 12 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

Thunderstorms are expected, especially overnight along and north of
Interstate 20. Any storms that do develop will be accompanied by
frequent lightning. A few storms could become severe, producing large
hail. Isolated tornadoes cannot be ruled out. Heavy rainfall will
result in localized flash flooding, especially in urban areas and
locations that had heavy rainfall during the past week.

Severe Thunderstorm Watch 410 is in effect for the southern Permian
Basin, Trans Pecos, and Big Bend regions.

A Flash Flood Watch is in effect for Southeast New Mexico and most
of West Texas north of Interstate 20.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm activity will continue into Saturday, with heavy
rainfall resulting in localized flash flooding, especially north of
Interstate 20 in West Texas.

A Flash Flood Watch is in effect for Southeast New Mexico and most
of West Texas north of Interstate 10 through mid morning Saturday.

Gap winds will be possible through Guadalupe Pass Sunday night and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 12, 5:26 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT FRI OCT 12 2018

TXZ074-075-130000-
Pecos-Davis/Apache Mountains Area-
626 PM CDT FRI OCT 12 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS AND NORTHERN
BREWSTER COUNTIES...

At 625 PM CDT, a strong thunderstorm was located 22 miles north of
Marathon, or 29 miles southwest of Fort Stockton, moving east at 20
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Sierra Madera and US HWY 385.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3043 10317 3057 10323 3075 10284 3037 10280
TIME...MOT...LOC 2325Z 253DEG 17KT 3052 10312

24
Special weather statement, Oct 12, 5:53 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
653 PM CDT FRI OCT 12 2018

TXZ080-081-130045-
Big Bend Area TX-Marfa Plateau TX-
653 PM CDT FRI OCT 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 745 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 29
miles northeast of Big Bend Ranch State Park, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

LAT...LON 2971 10383 2985 10389 2998 10364 2973 10353
TIME...MOT...LOC 2353Z 247DEG 12KT 2980 10377

24
Special weather statement, Oct 12, 7:33 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
833 PM CDT FRI OCT 12 2018

TXZ074-081-130215-
Big Bend Area TX-Davis/Apache Mountains Area TX-
833 PM CDT FRI OCT 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 915 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Alpine, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Brewster and northeastern Presidio Counties.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Texas.

LAT...LON 3043 10352 3027 10324 3001 10364 3013 10380
      3016 10380
TIME...MOT...LOC 0132Z 223DEG 24KT 3013 10367

24
Special weather statement, Oct 12, 7:46 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
846 PM CDT FRI OCT 12 2018

TXZ074-075-130230-
Pecos TX-Davis/Apache Mountains Area TX-
846 PM CDT FRI OCT 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 930 PM CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of Alpine, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm is located over US HWY 67 and will remain over mainly
rural areas of west central Pecos and north central Brewster
Counties.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Texas.

LAT...LON 3044 10337 3055 10351 3091 10321 3065 10289
TIME...MOT...LOC 0146Z 231DEG 21KT 3058 10335

24
Special weather statement, Oct 12, 8:23 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
923 PM CDT FRI OCT 12 2018

TXZ074-130300-
Davis/Apache Mountains Area TX-
923 PM CDT FRI OCT 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 1000 PM CDT...

At 923 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine-Casparis Municipal Airport, or over Alpine, moving northeast
at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Texas.

LAT...LON 3020 10377 3034 10379 3041 10379 3062 10348
      3043 10331
TIME...MOT...LOC 0223Z 216DEG 32KT 3035 10370

10

The radar

The Midland/Odessa radar (KMAF), 205 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brewster

When
October 12, 8:42 PM CST to 8:47 PM CST
Where
Brewster County, 12.47 mi ENE of Haymond
Measured
1 in hail
Reported by
Public
Coordinates
30.180, -102.819

Hail, Pecos

When
October 12, 10:30 PM CST to 10:35 PM CST
Where
Pecos County, 10.01 mi W of Bakersfield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.883, -102.449

The local sheriff's department reported golf ball sized hail between mile markers 280-286 along Interstate 10.

Thunderstorm Wind, Upton

When
October 13, 12:42 AM CST
Where
Upton County, Mc Camey
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
31.130, -102.230

A thunderstorm moved across Upton County and produced a 69 mph wind gust in McCamey.

Flash Flood, Winkler

When
October 13, 2:00 AM CST to 4:00 AM CST
Where
Winkler County, 0.78 mi NNW of Wink to 0.77 mi NNW of Wink
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
31.761, -103.154

Heavy rain fell across Winkler County and produced flash flooding in Wink. The intersection of State Highway 115 and Wildcat Drive was closed due to flooding. The timing of flooding was estimated.

Thunderstorm Wind, Midland

When
October 13, 3:05 AM CST to 3:06 AM CST
Where
Midland County, 2.15 mi NNE of Greenwood
Measured
65 kt (75 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
32.026, -101.901

A thunderstorm moved across Midland County and produced wind damage in Greenwood. There were downed power lines at South County Road 1083 and Farm to Market Road 307. There was a sign damaged and a collapsed carport in town.

Flash Flood, Midland

When
October 13, 5:00 AM CST to 7:00 AM CST
Where
Midland County, 3.46 mi E of Midland
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
32.000, -102.021

Heavy rain fell across Midland County and produced flash flooding in the City of Midland. Farm to Market Road 307 was closed at I-20 in Midland.

Flash Flood, Midland

When
October 13, 5:30 AM CST to 6:30 AM CST
Where
Midland County, 2.19 mi ESE of Midland to 2.2 mi ESE of Midland
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.985, -102.047

Heavy rain fell across Midland County and produced flash flooding near the City of Midland. There was flooding around Highway 158 near I-20. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789298, 789299, 789300, 789766, 789301, 789303, 789302.